Minnesota, 2014

Blizzard in Minnesota, February 13, 2014

February 13, 2014 · NWS ABR · 2 events in 2 counties and zones

A potent surface low pressure area tracking across northern Minnesota along with a strong cold front dropping across our region brought very strong northwest winds of 30 to 45 mph. The very strong winds along with the existing snow cover brought widespread blizzard conditions across west central Minnesota resulting in significant travel problems.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A potent surface low pressure area tracking across northern Minnesota along with a strong cold front dropping across our region brought very strong northwest winds of 30 to 45 mph. The very strong winds along with the existing snow cover brought widespread blizzard conditions across west central Minnesota resulting in significant travel problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 13, 5:40 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 13, 5:40 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
540 AM CST THU FEB 13 2014

.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH SATURDAY

TEMPERATURES HAVE SURGED TO NEAR 40 DEGREES THANKS TO MILD
TEMPERATURES ALOFT AND AN EFFICIENT MIXING DIRECTION. THIS IS THE
MAIN REASON FOR A CHANGE TO HEADLINES...ASSUMING THAT ANY LIGHT
SNOW THAT CAME YESTERDAY HAS MODIFIED THANKS TO THESE WARMER
READINGS. ALONG AND EAST OF THE JAMES...THERE IS JUST AS MUCH
UNCERTAINTY. SUSPECT THE TIME AT WHICH TEMPERATURES ARE ABOVE
FREEZING WILL BE MUCH SHORTER IN DURATION...AND THUS LESS
MODIFICATION WILL BE ABLE TO TAKE PLACE PRIOR TO ONSET OF PRESSURE
RISES. HOWEVER...THIS SNOW MAY HAVE BEEN MODIFIED ALREADY THANKS
TO THE NORTH WINDS YESTERDAY MORNING AND THE STRONG SOUTH WINDS
LAST EVENING...BUT WILL LEAVE WINTER WEATHER ADVISORY GIVEN THESE
QUESTIONS WONT LIKELY BE ANSWERED UNTIL THE SHIFT AROUND TO THE
NORTHWEST...ALLOWING FOR BETTER LOFTING...AND INTENSIFY.

HIGH PRESSURE BUILDS IN RAPIDLY...SO SUSPECT WINDS WILL ALSO
SUBSIDE RATHER QUICKLY AROUND MID DAY. AS THIS HIGH PUSHES
SOUTHEAST...A BAND OF WARM ADVECTION PRECIPITATION WILL PUSH BACK
EAST ACROSS THE CWA. THIS USUALLY PRESENTS WITH ONLY LIGHT QPF
THANK TO WEAK LIFT AND THE PRESENCE OF A DRY LAYER. A SIMILAR
SCENARIO IS EXPECTED AGAIN EARLY SATURDAY.

AS FOR TEMPERATURES...HIGHS WILL OCCUR EARLY THIS MORNING THANKS
TO COLD ADVECTION THROUGH THE DAY. THE ARCTIC FRONT MEANDERS
ACROSS THE CWA FOR MOST OF THE PERIOD...WITH A PRONOUNCED WARM
SURGE EXPECTED ON SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

A PROGRESSIVE MID LEVEL PATTERN APPEARS AS IF IT WILL CONTINUE
THROUGH THE LONG TERM...BUT WITH PATTERN AMPLIFICATION/BUCKLING OF
THE FLOW TOWARD THE END OF THE PERIOD. SO WHAT THIS MEANS IS THE
FORECAST NOW LOOKS PRETTY MUCH DRY EXCEPTING PERHAPS SUNDAY NIGHT
WHEN A CHUNK OF ENERGY AND A SFC FRONT MOVE THROUGH THE FORECAST
AREA. MEANWHILE TEMPERATURES SHOULD AVERAGE OUT ABOVE NORMAL
ACROSS THE REGION UNDER A MODIFIED PACIFIC AIRMASS.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PATCHY MVFR CIGS WILL AFFECT THE REGION THIS MORNING...ALONG WITH
STRONG GUSTY WINDS. SOME BLOWING SNOW IS ALSO POSSIBLE AT
KABR/KATY THIS MORNING BEFORE WINDS DECREASE. THE REST OF THE
DAY AND INTO THE EVENING SHOULD BE VFR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR CAMPBELL-
     CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 13, 4:06 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CST THU FEB 13 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
406 AM CST THU FEB 13 2014 /306 AM MST THU FEB 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWING ACROSS THE FORECAST AREA THIS MORNING.
STRONG WINDS WILL FOLLOW THE FRONT...MAINLY AFFECTING NORTHERN AND
NORTHEAST SOUTH DAKOTA. BLOWING SNOW MAY BECOME AN ISSUE FOR A FEW
HOURS THIS MORNING EAST OF THE JAMES VALLEY. WINDS WILL RAPIDLY
SUBSIDE AROUND MID DAY.

LIGHT SNOW WILL DEVELOP ACROSS THE AREA OVERNIGHT. ABOUT AN INCH
OF ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW IS POSSIBLE AGAIN EARLY SATURDAY. ONLY ABOUT AN INCH OF
SNOW IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Feb 13, 4:41 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 AM CST THU FEB 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     NON-TSTM WND DMG LEOLA                   45.72N  98.94W
02/13/2014                   MCPHERSON          SD   PUBLIC

            POLE BARN COLAPSED. BARN WAS PARTLY CONSTRUCTED. WIND
            SPEED ESTIMATED 50 TO 60 MPH. TIME ESTIMATED.

&&

EVENT NUMBER ABR1400143

CONNELLY
Local storm report, Feb 13, 7:53 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
753 AM CST THU FEB 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     BLIZZARD         WEBSTER                 45.34N  97.52W
02/13/2014                   DAY                SD   EMERGENCY MNGR

            SCHOOL BUS REPORTEDLY STUCK ALONG WITH A FEW CARS IN
            THE DITCH

&&

EVENT NUMBER ABR1400144

VIPOND
Local storm report, Feb 13, 7:56 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
756 AM CST THU FEB 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     BLIZZARD         7 SE WEBSTER            45.26N  97.42W
02/13/2014                   DAY                SD   CO-OP OBSERVER

            VISIBILITY DOWN TO AROUND 125 YARDS

&&

EVENT NUMBER ABR1400145

VIPOND
Local storm report, Feb 13, 8:19 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
819 AM CST THU FEB 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     BLIZZARD         1 WSW SUMMIT            45.30N  97.06W
02/13/2014                   GRANT              SD   MESONET

            RWIS SITE AT SUMMIT GUSTING TO 55 MPH... VSBY ON WEBCAM
            LESS THAN A QUARTER MILE

&&

EVENT NUMBER ABR1400146

NWS
Local storm report, Feb 13, 8:29 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
829 AM CST THU FEB 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     BLIZZARD         3 E WEBSTER             45.34N  97.46W
02/13/2014                   DAY                SD   EMERGENCY MNGR

            SHERIFF REPORTS ZERO VSBY ON HIGHWAY 12 STRETCH BETWEEN
            WEBSTER AND WAUBAY BY THE LAKES.

&&

EVENT NUMBER ABR1400147

NWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
February 13, 8:47 AM CST to 11:50 AM CST
Where
Big Stone forecast zone
Reported by
Law Enforcement
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
February 13, 8:51 AM CST to 11:55 AM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502562, 502564.